New York, 2011Hail and Damaging Winds in New York, August 21, 2011
August 21, 2011 · NWS BGM · 7 events in 3 counties and zones
Scattered showers and thunderstorms developed as a cold front pushed through central New York during the afternoon. Isolated storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed as a cold front pushed through central New York during the afternoon. Isolated storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 2:19 PM EST, 31 minutes earlier.
Area forecast discussion, Aug 21, 2:19 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING. A FEW LINGERING SHOWERS ARE POSSIBLE ON
MONDAY...AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. DRIER COOLER
CONDITIONS SHOULD SET IN BY TUESDAY...AS HIGH PRESSURE BUILDS IN
FROM SOUTHERN CANADA.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
3 PM UPDATE... WW 795 (SVR TSTM) REMAINS IN EFFECT THROUGH
01Z...BASICALLY FOR LOCALES ALG AND E OF THE I-81 CORRIDOR.
CONVECTIVE LN MOVING TO THE E FROM WRN NY ATTM...JUST AHEAD OF SFC
COLD FRNT...AND AT THE LEADING EDGE OF THE BETTER UPPER-LVL
FORCING. AS HTS ALOFT BEGIN TO FALL OVER CNTRL NY/ERN PA LATE THIS
AFTN INTO THE EARLY EVE...AND CONVERGENCE INCREASES AHD OF THE SFC
FRNTL BNDRY...THE AMS SHOULD DESTABILIZE A LTL FURTHER...WITH THE
LIKELIHOOD OF DECENT CONVECTIVE COVERAGE (LIKELY/NUMEROUS POP
VALUES CONTINUING THROUGH 01-02Z). ML CAPES OF 1000-2000 IN PLACE
OVER THE SRN/ERN ZONES ATTM...AND WITH DEEP-LYRD SHEAR (30-40 KT)
SPREADING OVER THE AREA FROM THE NW...SVR WX IS A DISTINCT
POSSIBILITY...AND A FEW SUPER CELLS CAN'T BE RULED OUT.
LATER TONIGHT...BEHIND THE COLD FRNT...COOLER MORE STABLE AIR
MOVES IN AT THE SFC. HOWEVER...THE OVERALL THERMAL PROFILE STAYS
SOMEWHAT UNSTABLE...WITH STEEP LR'S ALOFT. GIVEN SOME ADDITIONAL
DPVA LATER TONIGHT AS WELL WITH THE APPROACH OF THE MAIN PV
LOBE...WE'LL KEEP IN A CHANCE OF -SHRA MOST AREAS.
...PREVIOUS DISCUSSION...
930 AM UPDATE... FIRST BAND OF SHRA/TSRA CONTINUES TO WEAKEN
ATTM...AS IT PROGRESSES EWD TWDS THE I-81 CORRIDOR. NEAR-TERM NWP
GUIDANCE (HRRR/RUC) HAS A GOOD HANDLE ON THIS EVOLUTION...AND ALSO
INDICATES THAT A SUBSEQUENT/MORE INTENSE SQUALL LN WILL DEVELOP BY
16-17Z...FROM ABT KROC-KERI-KCLE. IT APPEARS TO BE THIS FEATURE
THAT WILL IMPACT MUCH OF THE CWA THIS AFTN INTO THE EARLY EVE
HRS...JUST AHD OF SFC COLD FRNT AND AT THE LEADING EDGE OF HGT
FALLS/CAA ALOFT.
SYNOPTICALLY...GOOD FORCING SHOULD BE OVER NY/PA THIS AFTN INTO
EARLY TONIGHT...WITH OUR AREA UNDERNEATH THE LEFT EXIT RGN OF A
100+ KT UPPER-LVL JET STREAK...WITHIN A RIBBON OF DECENT DPVA AT
MID-LVLS...AND IN A CONVERGENT ZONE AT LWR LVLS AHD OF THE
AFOREMENTIONED FRNTL BNDRY. THE MAIN QUESTION WITH REGARDS TO SVR
POTENTIAL IS THE DEGREE OF HEATING/DESTABILIZATION THAT WILL TAKE PLACE.
VSBL SAT PIX SHOW FAIRLY THICK CLOUD DEBRIS ATTM OVER NY/NRN PA.
WE DO THINK THERE'S THE POTENTIAL FOR SOME BREAKS TO DEVELOP EARLY
THIS AFTN...AGAIN MOSTLY E OF THE I-81 CORRIDOR. THUS...IT STILL
LOOKS LIKE OUR SRN/ERN ZONES HAVE THE GREATEST THREAT FOR SVR WX.
THE 12Z KBUF SOUNDING SHOWS THE POTENTIAL FOR ABOUT 1000 J/KG OF
CAPE...WITH MORE LIMITED HEATING (HIGHS IN THE 70S)...WHILE
KALY/KPIT ARE MORE ROBUST (2000-3000...GIVEN HIGHS INTO THE 80S).
IF THE LATTER SCENARIO UNFOLDS (MOST LIKELY FOR THE CATSKILLS AND
NE PA)...STRENGTHENING WIND FIELDS COULD CERTAINLY SUPPORT SUPER CELLS.
TIME WILL TELL...AND WE'LL BE WATCHING THINGS CLOSELY THIS AFTN.
WE TRIED TO UTILIZE HRRR/RUC GUIDANCE...AND SHOW LOWER POPS
(ISOLD-SCTD) THROUGH MIDDAY...THEN BRING A BAND OF LIKELY
(NUMEROUS) POPS THROUGH FROM NW TO SE THIS AFTN INTO THE EVE.
VERY NEAR-TERM SKY/TEMP/DEW PT GRIDS WERE TWEAKED
SLIGHTLY...BASED ON THE LATEST OBS AND SAT IMAGERY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPDATED AS OF 305 PM... SCATTERED -SHRA EXPECTED MON...AS ANOTHER
UPPER-LVL WAVE PASSES THROUGH THE LARGE-SCALE TROUGH AXIS DROPPING
INTO THE NORTHEASTERN U.S. SOMEWHAT LESS/MORE ISOLATED COVERAGE
ANTICIPATED DOWN ACROSS OUR SRN ZONES (NE PA).
QUIET WX ANTICIPATED FOR THE REST OF THIS PD...AS HIGH PRESSURE
SLOWLY BUILDS IN FROM THE NRN LAKES/ONT. THE INCOMING AMS WILL BE
COOLER THAN WE'VE EXPERIENCED RECENTLY...AND EARLY MORNING LOWS ON
TUE COULD BE DOWN IN THE 40S IN NORMALLY COOLER SPOTS. TUE AND WED
SHOULD FEATURE PTLY TO MOSTLY SUNNY SKIES (HIGHS IN THE 70S
TUE...THEN RECOVERING TO NEAR OR JUST ABV 80F BY WED AFTN).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN PRETTY GOOD AGREEMENT WITH TH EXTD FORECAST. FOR
WEDNESDAY NIGHT, AN UPPER LEVEL TROUGH WILL BE MOVING IN FROM THE
WEST. THERE IS ALSO A PRETTY STRONG SFC TROUGH/COLD FRONT JUST TO THE
WEST. THIS WILL SPREAD SHOWERS ACROSS THE CWA EARLY THURSDAY
MORNING. THE TROUGH WILL MOVE THROUGH THE AREA ON THURSDAY,
KEEPING A CHANCE FOR SHOWERS AND STORMS IN THE FORECAST FOR THE
DAY. AS THIS SYSTEM EXITS, HIGH PRESSURE WILL BUILD IN FOR THE END
OF THE WEEK AND THE BEGINNING OF THE WEEKEND.
NOW COME THE BIG QUESTION, THE TRACK OF IRENE. CURRENT MODEL
TRENDS SHOW THE STORM HOLDING ITS OWN WILL IT MOVES NORTH OVER THE
PIEDMONT OF NORTH CAROLINA AND VIRGINIA. AS IT PROGRESSES
NORTHWARD, THE HIGH PRESSURE CENTER OVER THE NORTHEAST, SHIFTS
EASTWARD. THIS SHOULD ALLOW THE MOISTURE FROM THE STORM,
REGARDLESS OF STRENGTH, TO CONTINUE TO MOVE NORTHWARD, BRINGING
THE MOISTURE TO THE REGION BY SUNDAY MORNING. BOTH THE ECMWF AND
THE GFS HAVE NEARLY THE SAME TRACK, WHICH IS INCREDIBLE THIS FAR
OUT, AND THEREFORE LENDING TO SOME CONFIDENCE IN THE LONG RANGE.
HOWEVER, EARLY CHANGES IN THE TRACK OF IRENE MAY GREATLY CHANGE
THE IMPACT ON THE CWA.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
2 PM UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO IMPACT
ALL OF THE TERMINALS THIS AFTERNOON/EVENING. TIMING VARIES BUT
GENERALLY BETWEEN 19Z AND 23Z NY TERMINALS...AND 20Z TO 24Z AT
KAVP. SINCE WE ARE CLOSE ENOUGH TO THE EXPECTED TIMING OF THE
STORMS I WENT AHEAD AND COVERED THIS PERIOD WITH A TSRA TEMPO
GROUP WITH MVFR VSBYS AND CIGS. WE MAY HAVE SOME STRONG WINDS WITH
SOME OF THE STORMS BUT NOT CONFIDENT ENOUGH AT THIS POINT TO PUT THAT
INTO THE TAF. WILL MONITOR THE RADAR AND ADD A MORE SHORT TERM
TEMPO GROUP TO COVER THE STRONG WIND THREAT IF NEEDED.
EARLY THIS EVENING THE MAIN THREAT FOR STORMS WILL DIMINISH BUT
THROUGH 03Z SOME SHOWERS ARE STILL POSSIBLE AS A DISTURBANCE MOVES
THROUGH. THUNDER STILL CAN'T BE RULED OUT BUT WITH THE THREAT LESS
THAN WHAT IS EXPECTED THIS AFTERNOON...ONLY WENT WITH A CB GROUP
FOR NOW. AFTER THE PRECP ENDS STRONGER WINDS JUST OFF THE SURFACE
SHOULD KEEP VSBYS AND CIGS VFR OVERNIGHT.
COOLER AIR ALOFT WILL COMBINE WITH MOISTURE AROUND 3KFT TO PRODUCE
VFR TO HIGH END MVFR CIGS FROM 15Z MONDAY ON AT THE NY TERMINALS.
BEST SHOT AT MVFR WOULD BE ACROSS THE FAR NORTH AND KITH/KBGM.
WINDS LIGHT OUT SOUTHWEST THIS AFTERNOON VEER INTO THE NORTHWEST
AND REMAIN AROUND 5 KTS THROUGH THE OVERNIGHT. WINDS BECOME BRISK
BY 15Z MONDAY WITH SUSTAINED 10-15 KTS EXPECTED WITH GUSTS TO 20
KTS OR GREATER AT ALL TERMINALS.
OUTLOOK...
MON...VFR WITH PSBL RESTRICTIONS IN AFTN/EVE SHRA/TSRA.
MON NGT TO WED...VFR WITH POSSIBLE MVFR/IFR IN EARLY MORNING
VALLEY FOG.
WED NGT TO THU...MVFR POSSIBLE IN SHOWERS/STORMS.
FRI...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...RRM
AVIATION...HEDEN
Hazardous weather outlook, Aug 21, 12:37 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT SUN AUG 21 2011
NYZ009-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
221745-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
137 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 795 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>018-022>025-221745-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-
137 PM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS
AFTERNOON...GENERALLY BETWEEN 2 AND 6 PM. SOME OF THE STORMS MAY
CONTAIN STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
In the hours before
Special weather statement, Aug 21, 1:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT SUN AUG 21 2011
NYZ015-016-022-023-211945-
SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
247 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SCHUYLER...NORTH
CENTRAL STEUBEN...SOUTHWESTERN SENECA AND YATES COUNTIES...
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 40
MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 10 MILES NORTH OF
WAYLAND...AND MOVING EAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ATLANTA AT 255 PM EDT...
MIDDLESEX AND VINE VALLEY AT 310 PM EDT...
POTTER AND ITALY HILL AT 315 PM EDT...
FRIEND AND YATESVILLE AT 320 PM EDT...
KEUKA PARK AND BLUFF POINT AT 325 PM EDT...
PENN YAN AND MILO MILLS AT 330 PM EDT...
MILO CENTER AND MAYS MILLS AT 335 PM EDT...
LODI STATION AND WILLARD AT 340 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
IF ON OR NEAR KEUKA...SENECA OR CAYUGA LAKES...SEEK SHELTER NOW. GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 4259 7766 4258 7737 4271 7736 4277 7731
4277 7699 4279 7698 4278 7683 4248 7686
4254 7767
HEDENThunderstorm Wind, Onondaga
- When
- August 21, 2:50 PM EST
- Where
- Onondaga County, 1.38 mi S of Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -76.450
A pole and large branches were downed on Plainville Road between Sprague and Gates Roads.
Thunderstorm Wind, Onondaga
- When
- August 21, 2:50 PM EST
- Where
- Onondaga County, Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -76.450
Multiple large branches were blown down.
Hail, Onondaga
- When
- August 21, 2:55 PM EST
- Where
- Onondaga County, Mattydale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.100, -76.150
Hail, Cayuga
- When
- August 21, 2:58 PM EST
- Where
- Cayuga County, 0.5 mi E of Weedsport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.050, -76.560
Hail, Delaware
- When
- August 21, 5:45 PM EST
- Where
- Delaware County, Walton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.170, -75.130
Hail, Delaware
- When
- August 21, 5:53 PM EST
- Where
- Delaware County, Hamden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.200, -75.000
Hail, Delaware
- When
- August 21, 6:00 PM EST
- Where
- Delaware County, Hamden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.200, -75.000
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342744, 342746, 342747, 342748, 342750, 342752, 342753.